Alert archive / Idaho / Flash Flood Warnings in 2013

Flash Flood Warning 27, NWS Pocatello, ID

September 3, 2013Bannock County, Bingham County, Caribou County, Idaho

NWS Pocatello, ID issued this flash flood warning at Sep 3, 2013, 4:51 PM MDT for Bannock County, Bingham County, Caribou County, Idaho. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 3, 2013, 4:51 PM MDT (22:51 UTC)
Expired
Sep 3, 2013, 8:45 PM MDT
In force
4 hr
Issued by
NWS Pocatello, ID
Area
Storm-based polygon
Flood severity
None

Counties Bannock County, ID, Bingham County, ID, Caribou County, ID

The radar

The Pocatello radar (KSFX), 41 km from the middle of the area, began a volume at 22:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 10.9 hours before the alert went out and 246 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2013-09-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 55 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2013-09-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
55 J/kg
Mixed-layer CIN
-232 J/kg
Mixed-layer LCL
1525 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

120 
WGUS55 KPIH 032251
FFWPIH
IDC005-011-029-040245-
/O.NEW.KPIH.FF.W.0027.130903T2251Z-130904T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE POCATELLO ID
451 PM MDT TUE SEP 3 2013

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTH CENTRAL BANNOCK COUNTY IN SOUTHEAST IDAHO...
  SOUTH CENTRAL BINGHAM COUNTY IN SOUTHEAST IDAHO...
  NORTHWESTERN CARIBOU COUNTY IN SOUTHEAST IDAHO...

* UNTIL 845 PM MDT

* AT 445 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.

* LOCATIONS THAT COULD BE AFFECTED INCLUDE...
   FORT HALL PUTNAM LODGE AND  FORT HALL YANDELL MOUNTAIN...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

&&

LAT...LON 4300 11243 4309 11221 4325 11210 4308 11199
      4287 11204 4279 11216 4276 11231

$$

RS
2 follow-up statements
540 
WGUS75 KPIH 032328
FFSPIH

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
528 PM MDT TUE SEP 3 2013

IDC005-011-029-040245-
/O.CON.KPIH.FF.W.0027.000000T0000Z-130904T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CARIBOU ID-BINGHAM ID-BANNOCK ID-
528 PM MDT TUE SEP 3 2013

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 845 PM MDT FOR NORTH
CENTRAL BANNOCK...SOUTH CENTRAL BINGHAM AND NORTHWESTERN CARIBOU
COUNTIES...

AT 527 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A THUNDERSTORM PRODUCING FLASH FLOODING OVER THE WARNED
AREA.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO FORT HALL
PUTNAM LODGE AND FORT HALL YANDELL MOUNTAIN

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

&&

LAT...LON 4300 11243 4309 11221 4325 11210 4308 11199
      4287 11204 4279 11216 4276 11231

$$

RS
617 
WGUS75 KPIH 040241
FFSPIH

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
841 PM MDT TUE SEP 3 2013

IDC005-011-029-040249-
/O.EXP.KPIH.FF.W.0027.000000T0000Z-130904T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CARIBOU ID-BINGHAM ID-BANNOCK ID-
841 PM MDT TUE SEP 3 2013

...THE FLASH FLOOD WARNING WILL EXPIRE AT 845 PM MDT FOR NORTH
CENTRAL BANNOCK...SOUTH CENTRAL BINGHAM AND NORTHWESTERN CARIBOU
COUNTIES...

AT 840 PM MDT NATIONAL WEATHER SERVICE RADAR SHOWS THE HEAVY RAIN 
SHOWERS AND THUNDERSTORMS MOVING NORTH OF THE AREA AND DISSIPATING. 
PONDING OF WATER ON ROAD WAYS MAY BE SLOW TO DRAIN. MOTORISTS SHOULD 
EXERCISE CAUTIONS.

LAT...LON 4300 11243 4309 11221 4325 11210 4308 11199
      4287 11204 4279 11216 4276 11231

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this flash flood warning went out at Sep 3, 1:07 PM MDT, 3 hours 44 minutes earlier.

Area forecast discussion, Sep 3, 1:07 PM MDT, 3 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
107 PM MDT TUE SEP 3 2013

.DISCUSSION...THE DEEP UPPER LOW OFF THE PAC NW COAST NEAR 130W
CONTINUES TO DRIVE THE SOUTHERLY TRANSPORT OF SUBTROPICAL MOISTURE
INTO ID...WITH LITTLE CHANGE THRUOUGH THURSDAY. SHOWERS AND
THUNDERSTORMS WILL BECOME MORE WIDESPREAD THIS AFTERNOON OVER THE
WESTERN HALF OF THE FCST AREA AND GRADUALLY SPREAT EASTWARD BY
THIS EVENING. PRECIP AMOUNTS WILL BE AMPLE AGAIN...ESPECIALLY OVER
THE CENTRAL MTNS AND SOUTHERN HIGHLANDS...AS PW VALUES ARE STILL
RUNNING ABOVE 1 INCH. ACTIVITY WILL DIMINISH LATE TONIGHT... BUT
REDEVELOP ON WED. BY THU...THE UPPER LOW MOVES INTO WESTERN OR.
THIS WILL BEGIN TO PUSH THE SUBTROPICAL MOISTURE TO THE NORTH AND
EAST...AND BY FRIDAY MOST OF THE ACTIVITY WILL BE EAST AND NORTH
OF THE FCST AREA. ONLY EXPECTING A FEW MTN TSTMS ON FRI AND SAT AS
THE UPPER LOW MOVES TO THE ID PANHANDLE. SUNDAY AND BEYOND LOOKS
DRY AS THE UPPER LOW MOVES AWAY AND BROAD UPPER RIDGING TAKES
OVER. HEDGES

&&

.AVIATION...MONSOON MOISTURE WILL CONTINUE OVER EASTERN IDAHO.
MVFR/IFR CONDITIONS ARE POSSIBLE DURING PERIODS OF HEAVIER RAINFALL
AND THUNDERSTORM ACTIVITY. ALL SITES HAVE -SHRA VCTS THROUGH THIS
EVENING ALTHOUGH KSUN WILL LIKELY SEE THE MOST WIDESPREAD ACTIVITY.
VCSH/VCTS IS EXPECTED TO BE CARRIED INTO TOMORROW AT THE VERY LEAST
IN THE FORECAST...WITH KSUN AGAIN LIKELY TO SEE MORE WIDESPREAD
ACTIVITY. A FEW STORMS MAY ALSO PRODUCE WINDS OVER 35KTS.  KEYES

&&

.FIRE WEATHER...A VERY MOIST AIRMASS REMAINS OVER EASTERN IDAHO
THROUGH AT LEAST THURSDAY. THIS MEANS SHOWERS AND THUNDERSTORMS WILL
CONTINUE WITH HEAVY RAINFALL UNTIL FRIDAY IT APPEARS AT THIS POINT.
THE MODELS ARE PUSHING THE LOW INLAND AND ACROSS THE NORTHERN STATES
INTO THE WEEKEND. A FRONT WILL MOVE INTO WESTERN AREAS ON FRIDAY AND
EVENTUALLY SHIFT EASTWARD BY SATURDAY. AHEAD OF THE FRONT...SHOWERS
AND STORMS WILL CONTINUE WITH A DRY/COOL AIRMASS COMING IN BEHIND
IT. RIGHT NOW... EVERYONE EXCEPT FOR THE MOUNTAINS ALONG THE WYOMING
BORDER SHOULD DRY OUT OVER THE WEEKEND. WINDS WILL BE STRONGEST ON
FRIDAY AND SATURDAY...BUT WE ARE NOT LOOKING AT CRITICAL CONDITIONS
AS THE HUMIDITY WILL STILL BE UP BEHIND THE FRONT.  KEYES

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 10 PM MDT THIS EVENING
IDZ018-022-031-032.

&&
Hazardous weather outlook, Sep 3, 4:54 AM MDT, 11 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
454 AM MDT TUE SEP 3 2013

IDZ017>025-031-032-041100-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
454 AM MDT TUE SEP 3 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.

.DAY ONE...TODAY AND TONIGHT

HEAVY RAINFALL IS POSSIBLE TODAY OVER THE SOUTHERN HIGHLANDS AND
CENTRAL MOUNTAINS PROMPTING A FLASH FLOOD WATCH PARTICULARLY OVER
BURN SCARS. NUMEROUS RAIN SHOWERS AND ISOLATED THUNDERSTORMS WILL
MOVE OVER THE SOUTHERN HIGHLANDS AND THE CENTRAL MOUNTAINS THIS
MORNING AND CONTINUE OFF AND ON THROUGH THIS EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ADDITIONAL RAINFALL IS EXPECTED WEDNESDAY THROUGH FRIDAY. ANOTHER
FLASH FLOOD WATCH MAY BE NEEDED PARTICULARLY ON WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.

In the hours before

Local storm report, Sep 3, 4:38 PM MDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO
438 PM MDT TUE SEP 03 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     HEAVY RAIN       CHUBBUCK                42.92N 112.46W
09/03/2013  M0.50 INCH       BANNOCK            ID   NWS EMPLOYEE

&&

PANGEL
Local storm report, Sep 3, 4:42 PM MDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO
442 PM MDT TUE SEP 03 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0438 PM     FLASH FLOOD      POCATELLO               42.88N 112.47W
09/03/2013                   BANNOCK            ID   BROADCAST MEDIA

            ISJ REPORTS RAYMOND PARK AREA OF POCATELLO IS
            EXPERIENCING FLOODING. POSSIBLY 4 FEET OF WATER IN THE
            PARK. NORTH GRANT AND NORTH LINCOLN AVENUES HAVE ALSO
            BEEN FLOODED.

&&

JMESSICK
Local storm report, Sep 3, 4:43 PM MDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO
443 PM MDT TUE SEP 03 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0442 PM     FLASH FLOOD      POCATELLO               42.88N 112.47W
09/03/2013                   BANNOCK            ID   BROADCAST MEDIA

            ISJ REPORTS FLOODING ON HIGHLAND BOULEVARD AND GWEN
            DRIVE.

&&

JMESSICK
Local storm report, Sep 3, 4:47 PM MDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO
447 PM MDT TUE SEP 03 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     FLASH FLOOD      POCATELLO               42.88N 112.47W
09/03/2013                   BANNOCK            ID   PUBLIC

            PUBLIC REPORTS OF FLOODING CONFIRMED OAK AND PARK

&&

JMESSICK
Local storm report, Sep 3, 4:48 PM MDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO
448 PM MDT TUE SEP 03 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     HEAVY RAIN       CHUBBUCK                42.92N 112.46W
09/03/2013  E0.00 INCH       BANNOCK            ID   NWS EMPLOYEE

            1 INCH IN 1 HOUR

&&

PANGEL
Local storm report, Sep 3, 4:50 PM MDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO
450 PM MDT TUE SEP 03 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0447 PM     FLASH FLOOD      POCATELLO               42.88N 112.47W
09/03/2013                   BANNOCK            ID   PUBLIC

            PUBLIC REPORTS WINCO PARKING LOT FLOODED

&&

JMESSICK

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 2, 6:21 PM MDTSpecial Weather StatementPIHCassia54 min
Sep 2, 6:45 PM MDTFlash Flood WarningPIHCassia3 hr
Sep 2, 7:09 PM MDTSpecial Weather StatementPIHCassia66 min
Sep 2, 7:25 PM MDTFlash Flood WarningPIHCassia3 hr
Sep 2, 8:17 PM MDTSpecial Weather StatementPIHOneida58 min
Sep 2, 8:37 PM MDTSpecial Weather StatementPIHCassia53 min
Sep 2, 9:34 PM MDTFlash Flood WarningPIHCassia56 min
Sep 2, 10:15 PM MDTSpecial Weather StatementPIHBlaine, Lincoln60 min
Sep 2, 10:27 PM MDTFlash Flood WarningPIHBlaine3 hr
Sep 3, 1:56 PM MDTFlash Flood WarningPIHBlaine, Custer4 hr
Sep 3, 2:01 PM MDTFlash Flood WarningPIHCassia5 hr
Sep 3, 3:55 PM MDTAreal Flood AdvisoryPIHBannock, Power3 hr
Sep 3, 4:19 PM MDTFlash Flood WarningPIHCassia, Power4 hr
Sep 3, 4:26 PM MDTFlash Flood WarningPIHBannock, Power4 hr
Sep 3, 5:33 PM MDTSpecial Weather StatementPIHBonneville72 min
Sep 3, 5:50 PM MDTSpecial Weather StatementPIHCaribou55 min
Sep 3, 5:57 PM MDTSpecial Weather StatementPIHBingham48 min

Nearby

Flash Flood Warnings in Idaho, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.